Hail, Franklin
- When
- August 19, 4:08 PM EST to 4:12 PM EST
- Where
- Franklin County, 1.48 mi NNE of Riverlea
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.100, -83.020
A weak shortwave helped to enhance thunderstorms across central Ohio during the early evening hours. The main threat from these storms was large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A weak shortwave helped to enhance thunderstorms across central Ohio during the early evening hours. The main threat from these storms was large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 19, 2:45 PM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 345 PM EDT SUN AUG 19 2012 .SYNOPSIS... AN UPPER LEVEL TROUGH WILL REMAIN IN PLACE ACROSS THE REGION THROUGH THE FIRST PART OF THE WORK WEEK. THIS WILL RESULT IN THE POSSIBILITY OF AN ISOLATED AFTERNOON SHOWER OR THUNDERSTORM MONDAY AND TUESDAY. SLIGHTLY BELOW NORMAL TEMPERATURES WILL PERSIST THROUGH MID WEEK. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... LATEST VISIBLE SATELLITE IMAGERY IS SHOWING AN ENHANCED CU FIELD STRETCHING FROM CENTRAL OHIO DOWN INTO SOUTHWEST OHIO AND NORTHERN KENTUCKY. A FEW SHOWERS HAVE TRIED TO POP UP ACROSS CENTRAL OHIO...BUT SO FAR ANYTHING OF SIGNIFICANCE HAS GENERALLY BEEN OFF TO OUR NORTHEAST. ACTIVITY IS LIKELY BEING AIDED BY SOME WEAK SHORT WAVE ENERGY PIVOTING THROUGH THE BASE OF THE MID LEVEL TROUGH...BUT IT IS PRIMARILY DIURNALLY DRIVEN. AS A RESULT...WOULD EXPECT THE BEST CHANCE FOR ANY SHOWER OR ISOLATED THUNDERSTORM DEVELOPMENT TO BE THROUGH THE MID TO LATE AFTERNOON HOURS AND PRIMARILY ACROSS ABOUT THE SOUTHEAST TWO THIRDS OF OUR FA IN REGION OF BEST CU DEVELOPMENT. AS WE PROGRESS INTO THIS EVENING...ANY LINGERING ACTIVITY SHOULD DIE OFF WITH SKIES AT LEAST PARTIALLY CLEARING. THIS WILL ALLOW FOR TEMPERATURES TO DIP DOWN INTO THE MID 50S ACROSS MUCH OF THE AREA BY DAYBREAK. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... A BROAD UPPER LEVEL TROUGH WILL REMAIN IN PLACE ACROSS THE EASTERN UNITED STATES THROUGH TUESDAY. MID LEVEL SHORT WAVE ENERGY DROPPING DOWN ACROSS THE GREAT LAKES REGION WILL HELP SHARPEN UP THE TROUGH ACROSS OUR AREA MONDAY INTO TUESDAY. WHILE FORCING IS FAIRLY WEAK...SOME WEAK LOW LEVEL CONVERGENCE WILL DEVELOP AS THE 850 MB TROUGH ALSO SHARPENS MONDAY INTO TUESDAY. THIS IS ESPECIALLY EVIDENT ON THE 12Z GFS WHICH IS SOMEWHAT STRONGER THAN THE 12Z NAM WITH THIS FEATURE. SOME WEAK INSTABILITIES WILL DEVELOP THROUGH THE AFTERNOON HOURS BOTH DAYS. AS A RESULT...WILL ALLOW FOR SLIGHT CHANCE POPS MONDAY AND TUESDAY...WITH A FOCUS ON THE MID TO LATE AFTERNOON HOURS. LOW LEVEL THERMAL FIELDS DROP OFF A TAD THROUGH THE DAY ON MONDAY BEFORE BUMPING BACK UP A BIT FOR TUESDAY. THIS SHOULD RESULT IN HIGHS IN THE 75 TO 80 DEGREE RANGE ON MONDAY WITH PERHAPS A DEGREE OR TWO WARMER ON TUESDAY. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... NORTHWEST MID LEVEL FLOW AT THE BEGINNING OF THE PERIOD WILL BACK AND BECOME WEAK WITH TIME. AT THE SURFACE HIGH PRESSURE WILL SETTLE JUST SOUTHEAST OF THE REGION WITH SOUTHERLY FLOW ACROSS THE FORECAST AREA. THIS WILL RESULT IN DRY CONDITIONS WITH TEMPERATURES WARMING TO ABOVE NORMAL. THERE IS SOME MODEL DISCREPANCY ON WHETHER A SHORT WAVE COULD MOVE INTO THE AREA ON SUNDAY. UNCERTAINTY THAT FAR OUT IN TIME RESULTS IN LOW PROBABILITY OF RAIN. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... A WEAK UPPER LEVEL DISTURBANCE WILL WORK THROUGH THE TAF SITES THIS AFTERNOON. MOISTURE IS LIMITED WITH THIS FEATURE AND THEREFORE NOT EXPECTING MUCH IN THE WAY OF PRECIPITATION ACROSS THE TAF SITES. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE AROUND THE KCMH AND KLCK AREA. LIMITED PRECIPITATION MENTION TO VCSH AND VCTS AROUND THE KCMH AND KLCK AREA. CU WILL BEGIN TO DECREASE ACROSS THE AREA THIS EVENING HOWEVER SOME HIGH CLOUDS WILL MOVE INTO THE AREA. ADDITIONAL CU DEVELOPMENT IS EXPECTED DURING THE DAY ON MONDAY. .OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...JGL NEAR TERM...JGL SHORT TERM...JGL LONG TERM... AVIATION...NOVAK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 458 AM EDT SUN AUG 19 2012 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-200900- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 458 AM EDT SUN AUG 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
453 PM EDT SUN AUG 19 2012
OHZ046-055-192130-
DELAWARE OH-FRANKLIN OH-
453 PM EDT SUN AUG 19 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FRANKLIN AND SOUTHERN
DELAWARE COUNTIES THROUGH 530 PM EDT...
AT 449 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR DUBLIN...
MOVING NORTHEAST AT 15 MPH.
THIS STORM WILL PRODUCE PENNY SIZE HAIL.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WORTHINGTON...POWELL...
MINERVA PARK AND WESTERVILLE.
ALSO...COLUMBUS ZOO...RIVERLEA...HUBER RIDGE AND LEWIS CENTER ARE
NEAR THE PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 4011 8280 3999 8312 4008 8321 4010 8321
4011 8320 4011 8318 4013 8317 4022 8304
ASLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
502 PM EDT SUN AUG 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL DUBLIN 40.12N 83.13W
08/19/2012 E0.50 INCH FRANKLIN OH TRAINED SPOTTER
DIME SIZE HAIL CURRENTLY FALLING.
&&
KURZThe Cincinnati radar (KILN), 102 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409443, 409442, 409444, 409445.